Letters

Severe persistent visual field constriction associated with vigabatrin

BMJ 1998; 316 doi: https://doi.org/10.1136/bmj.316.7126.232 (Published 17 January 1998) Cite this as: BMJ 1998;316:232

Benefit:risk ratio must be calculated for individual patients

  1. G F A Harding, Professor of clinical neurophysiologya
  1. aAston University, Birmingham B4 7ET
  2. bComprehensive Epilepsy Service, Prince of Wales Hospital, Sydney, Australia
  3. cDepartment of Ophthalmology, University of Sydney, Sydney

    Editor-Symptomatic visual field defects have been reported rarely in patients treated with antiepileptic drugs, including vigabatrin.1 2 3 I recently attended an international meeting in London, sponsored by Hoechst Marion Roussel, which was held to evaluate the latest data and to make recommendations for clinical practice.

    Since 1990, Hoechst Marion Roussel has received reports of visual field defects in patients treated with vigabatrin (usually in combination with other antiepileptic drugs). The overall incidence, based on epidemiological studies, is estimated to be 14.5/10 000 patients with epilepsy a year.4 The occurrence of sporadic visual field defects in untreated epilepsy and their relation to the severity, type, and duration of the disease and possibly other factors such as use of antiepileptic drugs remain to be established.

    It is, however, apparent from recent reports that in a small group of patients receiving vigabatrin, either alone or in combination with other antiepileptic drugs, a specific pattern …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe